Indiana, 2013

Winter Weather in Indiana, February 21, 2013

February 21, 2013 · NWS IND · 2 events in 2 counties and zones

An approaching low pressure system from the southwest, with its associated warm front riding north to northeast over the area, sent a widespread band of precipitation across central Indiana during the afternoon and into the late evening of February 21st. Much of central Indiana received one-half of an inch or more of sleet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An approaching low pressure system from the southwest, with its associated warm front riding north to northeast over the area, sent a widespread band of precipitation across central Indiana during the afternoon and into the late evening of February 21st. Much of central Indiana received one-half of an inch or more of sleet. Pockets of freezing rain also occurred on the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 21, 5:30 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 21, 5:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EST THU FEB 21 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 320 PM EST THU FEB 21 2013

LOW PRESSURE OVER NORTHERN TEXAS WILL MOVE TO NEAR CHICAGO BY MIDDAY
FRIDAY AND INTO THE NORTHERN GREAT LAKES BY SATURDAY.  WARMER AIR
WILL SPREAD INTO OUR REGION BY FRIDAY. HOWEVER A WINTRY MIX WILL
SPREAD ACROSS OUR REGION TONIGHT AND EVENTUALLY CHANGE INTO RAIN
FRIDAY BEFORE ENDING. WEAK HIGH PRESSURE WILL MOVE ACROSS OUR REGION
OVER THE WEEKEND.

IN THE EXTENDED ANOTHER AREA OF LOW PRESSURE WILL MOVE ACROSS OUR
REGION EARLY NEXT WEEK BRINGING PRECIPITATION ACROSS OUR REGION LATE
MONDAY AND TUESDAY.

&&

.NEAR TERM /TONIGHT AND FRIDAY/...
ISSUED AT 320 PM EST THU FEB 21 2013

MAIN FOCUS WILL BE HOW MUCH WINTRY WEATHER WILL OCCUR AND
PRECIPITATION TYPE OVERNIGHT AND EARLY FRIDAY. THE LEADING EDGE OF
PRECIPITATION WAS ACROSS EXTREME SOUTHWEST INDIANA AT 3 PM. MODEL
SOUNDINGS INDICATE SOME WARMING WAS DEVELOPING AT 5 TO 8 THOUSAND
FEET AND THIS WILL CAUSE A PROGRESSION OF PRECIPITATION FROM SNOW TO
SLEET...AND THEN FREEZING RAIN BEFORE FINALLY BECOMING ALL RAIN
FRIDAY MORNING.

OVER SOUTHERN SECTIONS PRECIPITATION WILL QUICKLY CHANGE TO FREEZING
RAIN...WHILE OVER FAR NORTHERN AREAS THIS MAY NOT HAPPEN UNTIL
SHORTLY AFTER MIDNIGHT.  SOME SNOW MAY BE MIXED IN NORTHERN AREAS
AND SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE ACROSS THE FAR
NORTH MAINLY LATE THIS EVENING.  TEMPERATURES SHOULD FALL A FEW
DEGREES SHORTLY AFTER PRECIPITATION BEGINS AND THEN RISE SLOWLY
LATE TONIGHT AS WARMER AIR SPREADS INTO OUR REGION.  MOST MODELS
INDICATE SURFACE TEMPERATURES WILL RISE SLIGHTLY ABOVE FREEZING
ACROSS THE SOUTHERN HALF OF OUR REGION BY 12Z FRIDAY.  AS A RESULT
WILL SEGMENT ADVISORY AND END IT ACROSS OUR FAR SOUTHWEST AREAS BY
10Z FRIDAY. FOR THE REST OF THE AREA WILL CONTINUE WINTER WEATHER
ADVISORY UNTIL 15Z.

SLEET THIS EVENING MAY LIMIT ICE ACCUMULATIONS SOME. AT TIME EXPECT
MOST AREAS TO RECEIVE ONE TO TWO TENTH OF AN INCH ICE
ACCUMULATIONS.  MODELS INDICATE WINDS WILL INCREASING SOME AS
PRESSURE GRADIENT SHARPENS UP AND WIND GUSTS OF 20 TO 25 KNOTS ARE
POSSIBLE OVERNIGHT.  THERE IS SOME CONCERN THAT IF ICE ACCUMULATIONS
AREA BECOME ANY HIGHER THAT THIS COMBINED WITH THE WINDS COULD MAKE
SITUATIONS MUCH WORSE.   HOWEVER WITH SURFACE TEMPERATURES NOT BEING
THAT FAR BELOW FREEZING WILL LEAVE HEADLINE TYPE AS IS FOR NOW.

ON FRIDAY MODELS PUSH A DRY SLOT INTO OUR REGION AS LOW PRESSURE
TRACKS ACROSS NORTHERN ILLINOIS INTO THE GREAT LAKES.  PRECIPITATION
SHOULD END OVER ALL BUT FAR NORTH BY AFTERNOON. FOR NOW WILL GO WITH
A MOS BLEND ON HIGH TEMPERATURES FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 320 PM EST THU FEB 21 2013

LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE GREAT LAKES FRIDAY NIGHT
AND SATURDAY AS WEAK HIGH PRESSURE BUILDS ACROSS OUR REGION BY
SATURDAY NIGHT AND SUNDAY. WITH CLOUDS ACROSS OUR REGION WILL GO A
LITTLE WARMER ON MIN TEMPERATURES FRIDAY NIGHT AND LEAN TOWARDS
COOLER MET TEMPERATURES ON SATURDAY.

MODEL SOUNDINGS INDICATE CLEARING WILL OCCUR ACROSS OUR REGION BY
SUNDAY AS WEAK SUBSIDENCE OCCURS ACROSS OUR REGION.  OVERALL QUIET
WEATHER WILL BE THE RULE THIS WEEKEND...ESPECIALLY SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ISSUED AT 251 PM EST THU FEB 21 2013

GUIDANCE INDICATES A LARGE CUT OFF LOW DEVELOPING OVER THE CENTRAL
PORTION OF THE COUNTRY INTO THE GREAT LAKES NEXT WEEK...AND THERE
IS ROUGHLY WHERE THE SIMILARITIES END. FAIRLY LARGE DISCREPANCIES
EXIST IN TIMING AND PLACEMENT OF THE SYSTEM...ALTHOUGH THERE IS AT
LEAST GOOD AGREEMENT DURING THE EARLY TO MID PORTION OF THE WEEK
THAT PRECIPITATION OF SOME KIND IS A GOOD BET.

THUS...FELT THAT IT WAS DIFFICULT TO IMPOSSIBLE TO MAKE
APPRECIABLE SCIENTIFICALLY BASED CHANGES TO ALLBLEND
INITIALIZATION WITH LITTLE TO SUGGEST A FAVORITE BETWEEN THE
VARIOUS GUIDANCE MEMBERS. A FAIRLY DREARY AND PRECIP FILLED WEEK
DOES APPEAR A GOOD BET FOR THE FINAL WEEK OF FEBRUARY.

&&

.AVIATION /DISCUSSION FOR THE 220000Z TAFS/...

ISSUED AT 530 PM EST THU FEB 21 2013

TOUGH FORECAST THIS EVENING WITH REGARDS TO CHANGING PRECIPITATION
TYPES AND IMPACTS ON CEILINGS/VISIBILITIES. SNOW CURRENTLY MOVING
INTO THE SOUTHWEST SECTIONS OF THE FORECAST AREA. SHORT TERM MODEL
DATA SUGGEST THIS PRECIPITATION WILL SPREAD ACROSS THE TAF SITES BY
220100Z OR SO. APPEARS PRECIPITATION WILL START AS SNOW OR A
SNOW/SLEET MIX INITIALLY. WILL PROBABLY BE A RATHER BRIEF PERIOD OF
LIFR CONDITIONS WITHIN THE HEAVIER SNOW BURSTS THIS EVENING.

MODEL DATA INDICATE THE STRONG WARM ADVECTION WILL EVENTUALLY OFFSET
THE EVAPORATIVE COOLING...RESULTING IN A CHANGE OVER TO FREEZING
RAIN AFTER ABOUT 220200Z. MAIN LIFT APPEARS TO DIMINISH DURING THE
EARLY MORNING HOURS OF FRIDAY...SO THE MORE WIDESPREAD PRECIPITATION
SHOULD DIMINISH TO MORE IN THE WAY OF FREEZING DRIZZLE. MODEL DATA
SUGGEST SURFACE TEMPERATURE SHOULD STAY BELOW FREEZING
TONIGHT...WITH TEMPERATURES CREEPING ABOVE FREEZING TOWARDS/AFTER
SUNRISE FRIDAY.

SURFACE WIND GUSTS 20-25 KTS FROM 090-110 DEGREES EXPECTED
THROUGHOUT MOST OF THE NIGHT. WINDS MAY TEND TO DIMINISH TOWARDS
221200Z AS PRESSURE GRADIENT SLACKENS WITH THE APPROACH OF THE
SURFACE LOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
FRIDAY FOR INZ021-028>031-035>049-051>057-062>065-071-072.

WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 5 AM EST
FRIDAY FOR INZ060-061-067>070.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...NIELD
AVIATION...JAS
Hazardous weather outlook, Feb 21, 4:10 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EST THU FEB 21 2013

INZ021-028>031-035>049-051>057-062>065-071-072-222115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JACKSON-
JENNINGS-
410 PM EST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 10 AM EST FRIDAY...

.DAY ONE...TONIGHT.

OUTLOOK: A WINTRY MIX WILL SPREAD ACROSS OUR AREA BEGINNING THIS
EVENING AND CONTINUE INTO TONIGHT...EVENTUALLY CHANGING INTO RAIN
EARLY FRIDAY BEFORE ENDING.

HAZARDS: ICE ACCUMULATION OF 1 TO 2 TENTHS OF AN INCH. PERIODS OF
SLEET...FREEZING RAIN...SNOW...AND RAIN...MIXING AT TIMES.

1 TO 2 INCHES OF SNOW NEAR AND NORTH OF A CRAWFORDSVILLE TO
TIPTON LINE BY LATE EVENING. ALL OF THE PRECIPITATION WILL CHANGE
TO LIGHT RAIN BY MID OR LATE MORNING ON FRIDAY AS TEMPERATURES
RISE TO ABOVE FREEZING.

TIMING: FROM 7 PM THIS EVENING UNTIL 10 AM FRIDAY MORNING.

DISCUSSION: A LOW PRESSURE SYSTEM WILL MOVE TO NEAR CHICAGO BY
MIDDAY FRIDAY...IN THE MEANTIME IT WILL BRING A WINTRY MIX OF
PRECIPITATION ACROSS THE REGION THIS EVENING THROUGH EARLY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THE THREAT OF FREEZING RAIN WILL BE OVER BY EARLY FRIDAY
MORNING. THERE IS A CHANCE OF OF A RAIN SNOW MIX MONDAY NIGHT
THROUGH TUESDAY...AND THEN A CHANCE FOR SNOW TUESDAY NIGHT
THROUGH EARLY WEDNESDAY AFTERNOON.

DISCUSSION: THE LOW PRESSURE SYSTEM RESPONSIBLE FOR MIXED
PRECIPITATION EARLY FRIDAY MORNING WILL LIFT NORTHEAST TO THE
NORTHERN GREAT LAKES. ANOTHER SOUTHERN SYSTEM WILL LIFT NORTHEAST
TO THE LOWER GREAT LAKES ON TUESDAY AND WEDNESDAY BRINGING SNOW...
AND RAIN SNOW MIX CHANCES TO THE AREA STARTING MONDAY NIGHT
THROUGH WEDNESDAY. LITTLE TO NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WINTER STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL...SLEET
AND ICE ACCUMULATION ALONG WITH PRECIPITATION TO THE NATIONAL
WEATHER SERVICE IN INDIANAPOLIS THIS EVENING THROUGH EARLY FRIDAY
MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>070-222115-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-
410 PM EST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING
TO 5 AM EST FRIDAY...

.DAY ONE...TONIGHT.

OUTLOOK: A WINTRY MIX WILL SPREAD ACROSS OUR AREA BEGINNING THIS
EVENING AND EVENTUALLY CHANGE INTO RAIN EARLY FRIDAY BEFORE
ENDING.

HAZARDS: ICE ACCUMULATION MORE THAN A TENTH OF AN INCH. PERIODS OF
SLEET...FREEZING RAIN AND RAIN...MIXING AT TIMES.

TIMING: FROM 7 PM THIS EVENING UNTIL 5 AM EARLY FRIDAY MORNING.

DISCUSSION: A LOW PRESSURE SYSTEM WILL MOVE TO NEAR CHICAGO BY
MIDDAY FRIDAY...IN THE MEANTIME IT WILL BRING A WINTRY MIX OF
PRECIPITATION ACROSS THE REGION THIS EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THERE IS A CHANCE OF SNOW TUESDAY NIGHT THROUGH EARLY
WEDNESDAY AFTERNOON.

DISCUSSION: THE LOW PRESSURE SYSTEM RESPONSIBLE FOR MIXED
PRECIPITATION VERY EARLY FRIDAY MORNING WILL LIFT NORTHEAST TO THE
NORTHERN GREAT LAKES. ANOTHER SOUTHERN SYSTEM WILL LIFT NORTHEAST
TO THE LOWER GREAT LAKES ON WEDNESDAY BRINGING SNOW CHANCES TO THE
AREA TUESDAY NIGHT THROUGH WEDNESDAY. LITTLE TO NO ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WINTER STORM SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL...SLEET
AND ICE ACCUMULATION ALONG WITH PRECIPITATION TO THE NATIONAL
WEATHER SERVICE IN INDIANAPOLIS THIS EVENING THROUGH EARLY FRIDAY
MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Shelby

When
February 21, 5:30 PM EST to 9:31 PM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Accumulating snow and sleet of 0.3 inches was measured in this location. Freezing rain also mixed in at times. Ice is accumulating on mailboxes, cars, sidewalks, roads, etc.

Winter Weather, Clinton

When
February 21, 6:00 PM EST to 7:50 PM EST
Where
Clinton forecast zone
Reported by
CoCoRaHS
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Accumulating sleet of 1.1 inches was measured in this location.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434357, 434356.